News >

Treatment-Related AEs Can Require Careful Management in Patients With RCC

Caroline Seymour
Published: Wednesday, Jan 02, 2019

Heather Greene, NP
Heather Greene, NP
The treatment-related adverse events (TRAEs) associated with VEGF TKIs, mTOR inhibitors, and immunotherapy agents are easily managed more often than not in metastatic renal cell carcinoma (RCC), explained Heather Greene, NP.

In terms of VEGF TKIs, hypertension, diarrhea, myelosuppression, and palmar-plantar erythrodysesthesia are the most common TRAES observed, according to Greene, a nurse practitioner at West Cancer Center. Specifically, with everolimus (Afinitor), common TRAES are noninfectious pneumonitis and stomatitis, as well as some metabolic toxicities.

“Generally, people do fairly well with immune checkpoint inhibitors. It's those straggler patients who have really severe neurologic, cardiac, or even pulmonary toxicities that we don't have a good way of screening for,” Greene said. “We're looking for ways to be able to identify those patients upfront.”  

However, not all TRAEs are easily discerned in the clinic. Although patients should report all AEs, such as fatigue, diarrhea, and weight gain, some patients fear that admitting adverse events (AEs) may lead to a cessation of therapy, when in reality, she added, neglecting to say anything could further potentiate the toxicity.

Moreover, she said, patient education and communication play a key role in the early intervention and appropriate management of patients with metastatic RCC.


View Conference Coverage
Online CME Activities
TitleExpiration DateCME Credits
Medical Crossfire®: How to Use Liquid Biopsies Throughout the Lung Cancer Treatment Continuum OnlineJan 31, 20191.5
Community Practice Connections™: Current Status and the Future Potential of CAR T-Cell Therapy for Lymphoid Malignancies: The Experts Weigh-In on Recent Data and Clinical ExperienceJan 31, 20192.0
Publication Bottom Border
Border Publication
x